Journal of Dynamics and Differential Equations

, Volume 16, Issue 4, pp 897–947 | Cite as

The Parametrically Forced Pendulum: A Case Study in 1 1/2 Degree of Freedom

  • H. W. Broer
  • I. Hoveijn
  • M. van Noort
  • C. Simó
  • G. Vegter


This paper is concerned with the global coherent (i.e., non-chaotic) dynamics of the parametrically forced pendulum. The system is studied in a === degree of freedom Hamiltonian setting with two parameters, where a spatio-temporal symmetry is taken into account. Our explorations are restricted to large regions of coherent dynamics in phase space and parameter plane. At any given parameter point we restrict to a bounded subset of phase space, using KAM theory to exclude an infinitely large region with rather trivial dynamics. In the absence of forcing the system is integrable. Analytical and numerical methods are used to study the dynamics in a parameter region away from integrability, where the analytic results of a perturbation analysis of the nearly integrable case are used as a starting point. We organize the dynamics by dividing the parameter plane in fundamental domains, guided by the linearized system at the upper and lower equilibria. Away from integrability some features of the nearly integrable coherent dynamics persist, while new bifurcations arise. On the other hand, the chaotic region increases.


Hamiltonian dynamics Bifurcations Numerical methods KAM theory 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Arnol’d V.I., Avez A. (1968). Ergodic Problems of Classical Mechanics, Mathematical Physics Monograph Series, W.A., Benjamin.Google Scholar
  2. Acheson, D. 1995Multiple-nodding oscillations of a driven inverted pendulumProc. Royal Soc. London A.4488995Google Scholar
  3. Arnol’d, V.I. 1962On the behavior of an adiabatic invariant under slow periodic variation of the HamiltonianSoviet Math. Dokl.3136140Google Scholar
  4. Arnol’d, V.I. 1963Proof of a theorem of A.N. Kolmogorov on the preservation of conditionally periodic motions under a small perturbation of the Hamiltonian (in Russian)Russian Math. Surv.18936Google Scholar
  5. Arnol’d V.I. (1988). Geometrical Methods in the Theory of Ordinary Differential Equations, 2nd edn. Springer-Verlag.Google Scholar
  6. Arnol’d, V.I. (1989). Mathematical Methods of Classical Mechanics, 2nd edn., volume 60 of Graduate Texts in Mathematics, Springer-Verlag.Google Scholar
  7. Arnol’d, V.I. (1993). Dynamical Systems. III, Springer-Verlag. Mathematical aspects of classical and celestial mechanics, Translation of Current Problems in Mathematics. Fundamental Directions, Vol. 3 (Russian), Akad. Nauk SSSR, Vessoyuz.Inst. Nauchn. i Tekhn. Inform., Moscow, 1985, Translation by A. Iacob.Google Scholar
  8. Arnol’d, V.I. (1994). Dynamical Systems. V, Springer-Verlag, 1994. Bifurcation theory and catastrophe theory, Translation of Current problems in mathematics. Fundamental directions. Vol. 5 (Russian), Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1986, Translation by N.D. Kazarinoff.Google Scholar
  9. Benettin G. (1988). Nekhoroshev-like results for Hamiltonian dynamical systems. In Nonlinear Evolution and Chaotic Phenomena (Noto, (1987), Plenum, New York, 121–146.Google Scholar
  10. Back, A., Guckenheimer, J., Myers, M.R., Wicklin, F.J., Worfolk, P.A. 1992Dstool: Computer assisted exploration of dynamical systemsNotices Am. Math. Soc.39303309Google Scholar
  11. Broer, H.W., Hoveijn, I., Lunter, G.A., Vegter, G. 1998Resonances in a spring-pendulum: algorithms for equivariant singularity theoryNonlinearity.1115691605Google Scholar
  12. Broer H.W., Hoveijn I., and van Noort M. (1998). A reversible bifurcation analysis of the inverted pendulum. Phys. D 112(1–2): 50–63. Time-reversal symmetry in dynamical systems (Warwick, 1996).Google Scholar
  13. Broer, H.W., Hoveijn, I., Noort, M., Vegter, G. 1999The inverted pendulum: a singularity theory approachJ. Diff. Eq.157120149Google Scholar
  14. Broer H.W., Huitema G.B., Sevryuk M.B. (1996). Quasi-Periodic Motions in Families of Dynamical Systems. Order Amidst Chaos, vol. 1645 of Lecture Notes in Mathematics, Springer-Verlag.Google Scholar
  15. Broer, H.W., Huitema, G.B., Takens, F. 1990Unfoldings of quasi-periodic toriMem. Am. Math. Soc.83181Google Scholar
  16. Birkhoff, G.D. 1913Proof of Poincaré’s geometric theoremTrans. Am. Math. Soc.141422Google Scholar
  17. Birkhoff, G.D. 1925An extension of Poincaré’s last geometric theoremActa Math.47297311Google Scholar
  18. Broer, H.W., Levi, M. 1995Geometrical aspects of stability theory for Hill’s equationsArch. Rational Mech. Anal.131225240Google Scholar
  19. Broer, H.W., Levi, M., and Simó, C. In preparation.Google Scholar
  20. Broer H.W., Lunter G.A., Vegter G. (1998). Equivariant singularity theory with distinguished parameters. Two case studies of resonant Hamiltonian systems. Phys. D, 112(1–2): 64–80. Time-reversal symmetry in dynamical systems (Warwick, 1996).Google Scholar
  21. Broer, H.W., van Noort, M., and Simó, C. In preparation.Google Scholar
  22. Broer, H.W., and Roussarie, R. (2001). Exponential confinement of chaos in the bifurcation sets of real analytic diffeomorphisms. In Broer, H.W., Krauskopf, B., and Vegter, G. (eds.), Global Analysis of Dynamical Systems-Festschrift Dedicated to Floris Takens for his 60th Birthday, Inst. Phys. 167–210.Google Scholar
  23. Broer, H.W., Roussarie, R., Simó, C. 1996Invariant circles in the Bogdanov-Takens bifurcation for diffeomorphisms. Ergodic TheoDynam. Syst.1611471172Google Scholar
  24. Broer, H.W., Simó, C. 1998Hill’s equation with quasi-periodic forcing: resonance tongues, instability pockets and global phenomenaBol. Soc. Brasil. Mat.(N.S.).29253293Google Scholar
  25. Broer, H.W., Simó, C. 2000Resonance tongues in Hill’s equation: a geometric approachJ. Diff. Eq.166290327Google Scholar
  26. Broer, H.W., Simó, C., Tatjer, J.C. 1998Towards global models near homoclinic tangencies of dissipative diffeomorphismsNonlinearity.11667770Google Scholar
  27. Broer, H.W., Takens, F. 1989Formally symmetric normal forms and genericityDyn. Report.23959Google Scholar
  28. Broer, H.W., Vegter, G. 1992Bifurcational aspects of parametric resonanceDyn. Report.(N.S.).1153Google Scholar
  29. Castellà, E., Jorba, À. 2000On the vertical families of two-dimensional tori near the triangular points of the bicircular problemCelestial Mech. Dyn. Astronom.763554Google Scholar
  30. Chierchia, L., Zehnder, E. 1989Asymptotic expansions of quasiperiodic solutionsAnn. Scuola Norm. Sup. Pisa Cl. Sci.(4)16245258Google Scholar
  31. Doedel, E., Keller, H.B., Kernévez, J.-P. 1991Numerical analysis and control of bifurcation problems. I. Bifurcation in finite dimensionsInt. J. Bifur. Chaos Appl. Sci. Engrg.1493520Google Scholar
  32. Doedel, E., Keller, H.B., Kernévez, J.-P. 1991Numerical analysis and control of bifurcation problems. II. Bifurcation in infinite dimensionsInt. J. Bifur. Chaos Appl. Sci. Engrg.1745772Google Scholar
  33. Dullin, H.R., Meiss, J.D., Sterling, D. 2000Generic twistless bifurcationsNonlinearity.13203224Google Scholar
  34. Duistermaat, J.J. (1984). Bifurcation of periodic solutions near equilibrium points of Hamiltonian systems. In Bifurcations Theory and Applications (Montecatini, 1983), Vol. 1057 of Lecture Notes in Mathematics, Springer Verlag, 57–105.Google Scholar
  35. Elskens, Y., Escande, D.F. 1991Slowly pulsating separatrices sweep homoclinic tangles where islands must be small: an extension of classical adiabatic theoryNonlinearity.4615667Google Scholar
  36. Fassò, F. 1990Lie series method for vector fields and Hamiltonian perturbation theoryZ. Angew. Math. Phys.41843864Google Scholar
  37. Guckenheimer, J., and Holmes, P. (1983). Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Vol. 42 of Applied Mathematical Sciences, Springer-Verlag.Google Scholar
  38. Giorgilli, A., Lazutkin, V.F., and Simó, C. (1998). Visualization of a hyperbolic structure in area preserving maps. Reg. Chaotic Dyn. 2(3–4): 47–61. Correction in same journal, 3(2): 115.Google Scholar
  39. Hale, J.K. (1992). Oscillations in Nonlinear Systems, McGraw-Hill, Re-publication: Dover publications.Google Scholar
  40. Hale, J.K. 1980Ordinary Differential Equations2Wiley-InterscienceKriegerGoogle Scholar
  41. Hénon, M., Heiles, C. 1964The applicability of the third integral of motion; some numerical experimentsAstronom. J.697379Google Scholar
  42. Huitema, G.B. (1988). Unfoldings of Quaisperiodic Tori. PhD thesis, University of Groningen.Google Scholar
  43. Jorba, À., Villanueva, J. 1997On the normal behaviour of partially elliptic lower-dimensional tori of Hamiltonian systemsNonlinearity.10783822Google Scholar
  44. Jorba, À., Zou M. On the numerical integration of ode by means of high-order taylor methods. preprint.Google Scholar
  45. Kim, S. -Y., and Hu, B. (1998). Resurrection of an inverted pendulum. Chatoic Dynamics, Electronic journal: Scholar
  46. Krauskopf, B., and Osinga, H.M. (2000). Investigating torus bifurcations in the forced van der Pol oscillator. In Numerical Methods for Bifurcation Problems and Large-scale Dynamical Systems (Minneapolis, MN, 1997), Vol. 119 of IMA Vol. Math. Appl. Springer-Verlag, New York, 199–208.Google Scholar
  47. Kolmogorov, A.N. (1954). On conservation of conditionally periodic motions for a small change in Hamilton’s function (in Russian). Dokl. Akad. Nauk SSSR (N.S), 98 527–530. English translation in Lecture Notes in Physics 93, 51–56.Google Scholar
  48. Kolmogorov, A.N. 1957Théorie générale des systèmes dynamiques et mécanique classiqueErven, P.Noordhoff, N.Groningen, V. eds. ␣North-Holland Publishing Co.AmsterdamEnglish translation in 3Google Scholar
  49. Kuznetsov, (1995). Elements of Applied Bifurcation Theory, Vol. 112 of Applied Mathematical Sciences, Springer-Verlag.Google Scholar
  50. Levi, M. 1988Stability of the inverted pendulum – a topological explanationSIAM Rev.30639644Google Scholar
  51. Levi, M. 1900KAM theory for particles in periodic potentialsErgod. Th. Dyn. Sys.10777785Google Scholar
  52. Levi, M. 1991Quasiperiodic motions in superquadratic time-periodic potentialsComm. Math. Phys.1434383Google Scholar
  53. Laederich, S., Levi, M. 1991Invariant curves and time-dependent potentialsErgod. Th. Dyn. Sys.11365378Google Scholar
  54. Lichtenberg, A.J., and Lieberman, M.A. (1992). Regular and Chatoic Dynamics, Vol. 38 of Applied Mathematical Sciences, 2nd edn., Springer-Verlag.Google Scholar
  55. Lunter G. (1999). Bifurcations in Hamiltonian systems: computing singularities by Gröbner bases. PhD thesis, Rijksuniversiteit roningen.Google Scholar
  56. Levi, M., Weckesser, W. 1995Stabilization of the inverted linearized pendulum by high frequency vibrationsSIAM Rev.37219223Google Scholar
  57. Mathieu, É. 1868Mémoire sur le mouvement vibratoire d’une membrane de forme elliptiqueJ. Math. Pures Appl.13137203Google Scholar
  58. McLaughlin, J.B. 1981Period-doubling bifurcations and chaotic motion for a parametrically forced pendulumJ. Stat. Phys.24375388Google Scholar
  59. Meyer, K.R. 1970Generic bifurcation of periodic pointsTrans. Am. Math. Soc.14995107Google Scholar
  60. Moser, J. 1962On invariant curves of area-preserving mappings of an annulusNachr. Akad. Wiss. Göttingen. Math-Phys. Kl.II120Google Scholar
  61. Moser, J. 1967Convergent series expansions for quasi- periodic motionsMath. Ann.169136176Google Scholar
  62. Moser, J. 1968Lectures on Hamiltonian systemsMem. Am. Math. Soc.81160Google Scholar
  63. Moser, J. (1989). Minimal foliations on a torus. In Giaquinta, M. (ed.), Topics in Calculus of Variations (Montecatini Terme, 1987), Vol. 1365 of Lecture Notes in Mathematics, Springer-Verlag, 62–99.Google Scholar
  64. Moser, J. 1989Quasi-periodic solutions of nonlinear elliptic partial differential equationsBol. Soc. Brasil. Mat.(N.S.).202945Google Scholar
  65. Meixner, J., and Schäfke, F.W. (1954). Mathieusche Funktionen und Sphäroidfunktionen, Springer-Verlag.Google Scholar
  66. Neishtadt, A.I. 1984The separation of motions in systems with rapidly rotating phaseJ. Appl. Math. Mech.48133139CrossRefMathSciNetGoogle Scholar
  67. Newhouse, S.E. 1974Diffeomorphisms with infinitely many sinksTopology.13918Google Scholar
  68. Neishtadt, A.I., Sidorenko, V.V., Treschev, D.V. 1997Stable periodic motions in the problem on passage through a separatrixChaos.7211Google Scholar
  69. Olvera, A., Simó, C. 1993Elliptic non-Birkhoff periodic orbits in the twist mapsInt. J. Bifur. Chaos Appl. Sci. Engrg.3165185Google Scholar
  70. Pöschel, J. 1982Integrability of Hamiltonian systems on Cantor setsComm. Pure Appl. Math.35653696Google Scholar
  71. Po, B., Strutt, M.J.O. 1928On the stability of the solutions of Mathieu’s equationLondon Edinburgh Dublin Philos. Mag.51838Google Scholar
  72. Robinson R.C. (1970). Generic properties of conservative systems I, II. Am. J. Math. 92, 562–603 and 897–906.Google Scholar
  73. Simó, C. (1989). On the analytical and numerical approximation of invariant manifolds. In Benest, D., and Froeschlé, C. (eds.), Les méthodes modernes de la mécanique céleste, Goutelas, 285–329.Google Scholar
  74. Simó, C. 1994Averaging under fast quasiperiodic forcing. In Hamiltonian mechanicsPlenumNew York1334(Toruń, 1993)Google Scholar
  75. Simó, C. 1998Invariant curves of analytic perturbed nontwist area preserving mapsRegul. Chaotic Dyn.3180195Google Scholar
  76. Simó, C. (2001). Global dynamics and fast indicators. In Broer, H.W., Krauskopf, B., and Vegter G. (eds.), Global Analysis of Dynamical Systems-Festschrift Dedicated to Floris Takens for his 60 the Birthday, Institute of Physics Publishing. 373–389.Google Scholar
  77. Simó, C., and Treschev, D.V. Evolution of the “last” invariant curve in a family of area preserving maps. preprint.Google Scholar
  78. Simó, C., and Treschev, D.V. Stability islands in the vicinity of separatrices of near-integrable symplectic maps. preprint.Google Scholar
  79. Stoker, J.J. 1950Nonlinear Vibrations in Mechanical and Electrical SystemsInterscience PublishersNew YorkGoogle Scholar
  80. Takens, F. (2001). Forced oscillations and bifurcations. In Applications of global analysis I (Sympos., Utrecht State Univ., Utrecht, 1973), number 3 in Comm. Math. Inst. Rijksuniv. Utrecht, Math. Inst. Rijksuniv. Utrecht, Utrecht, 1–59, 1974 reproduced in Global analysis of dynamical systems – Festschrift dedicated to Floris Takens for his 60th birthday, Institute of Physics Publishing, 1–61.Google Scholar
  81. Takens, F. (1974). Introduction to Global Analysis, Mathematisch Instituut, Rijksuniversiteit Utrecht, Utrecht. Lectures held at Utrecht State University, October–December, 1972, Communications of the Mathematical Institute, Rijksuniversiteit Utrecht, No. 1973-2.Google Scholar
  82. Wiggins, S. (1990). Introduction to Applied Nonlinear Dynamical Systems and Chaos, Vol. 2 of Texts in Applied Mathematics, Springer-Verlag.Google Scholar
  83. Weinstein, M.I., Keller, J.B. 1988Hill’s equation with a large potentialSIAM J. Appl. Math.45200214Google Scholar
  84. Weinstein, M.I., Keller, J.B. 1987Asymptotic behaviour of stability regions for Hill’s equationSIAM J. Appl. Math.47941958Google Scholar
  85. You, J. 1990Invariant tori and Lagrange stability of pendulum-type equationsJ. Diff. Eq.855465Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2004

Authors and Affiliations

  • H. W. Broer
  • I. Hoveijn
  • M. van Noort
  • C. Simó
  • G. Vegter

There are no affiliations available

Personalised recommendations